Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 12, 2018, 1:07 PM MDT for El Paso County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 1:07 PM MDT (19:07 UTC)
- Expired
- Jul 12, 2018, 1:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341 WUUS55 KPUB 121907 SVRPUB COC041-121930- /O.NEW.KPUB.SV.W.0121.180712T1907Z-180712T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO 107 PM MDT THU JUL 12 2018 The National Weather Service in Pueblo has issued a * Severe Thunderstorm Warning for... Southeastern El Paso County in east central Colorado... * Until 130 PM MDT. * At 106 PM MDT, a severe thunderstorm was located near Security-Widefield, or 11 miles east of Colorado Springs, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Southeastern Colorado Springs, Fountain, Hanover, Schriever AFB, Security-Widefield, Cimarron Hills and Fort Carson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3872 10475 3888 10467 3878 10419 3853 10432 TIME...MOT...LOC 1906Z 292DEG 25KT 3878 10462 HAIL...0.75IN WIND...60MPH $$ PGW
2 follow-up statements
128 WWUS55 KPUB 121917 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 117 PM MDT THU JUL 12 2018 COC041-121930- /O.CON.KPUB.SV.W.0121.000000T0000Z-180712T1930Z/ El Paso CO- 117 PM MDT THU JUL 12 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT FOR SOUTHEASTERN EL PASO COUNTY... At 114 PM MDT, a severe thunderstorm was located near Schriever AFB, or 15 miles east of Colorado Springs, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. A 60 mph wind gust was reported at the Colorado Springs Airport. Gusty winds are advancing across southeast El Paso County ahead of the decaying thunderstorm. Locations impacted include... Southeastern Colorado Springs, Fountain, Schriever AFB, Hanover and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3871 10472 3887 10464 3878 10419 3853 10432 TIME...MOT...LOC 1914Z 290DEG 24KT 3876 10455 HAIL...0.75IN WIND...60MPH $$ PGW
370
WWUS55 KPUB 121929
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
129 PM MDT THU JUL 12 2018
COC041-121939-
/O.EXP.KPUB.SV.W.0121.000000T0000Z-180712T1930Z/
El Paso CO-
129 PM MDT THU JUL 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EL PASO COUNTY
WILL EXPIRE AT 130 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3871 10472 3887 10464 3878 10419 3853 10432
TIME...MOT...LOC 1929Z 292DEG 25KT 3872 10443
$$
PGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:17 AM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 12, 11:17 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1117 AM MDT Thu Jul 12 2018 .SHORT TERM...(Today and tonight) Issued at 443 AM MDT Thu Jul 12 2018 ...Increasing Showers and Storms Today... Monsoon moisture is working into the region. The upper level tropical wave that migrated into southern Colorado yesterday has helped to pull some of the moisture eastward into the area. Once heating gets underway today, this will help to produce more widespread showers and storms than we've been seeing. Precipitable water (PW) values have been slowing creeping up through the night. Latest satellite estimates put PWs at 130 to 160 percent of average over far southern and western parts of the forecast area and generally at 110 to 130 percent of average elsewhere. A check of Pueblo's forecast sounding from the NAM12 has the precipitable water value climbing to near 1.30 inches this evening. Lower and mid level tropospheric steering winds this afternoon will be pretty light and generally from the northwest, west or southwest. Steering speeds will only be about 5-10 knots. Predicting a storm motion will probably be challenging at times due to the light steering flow and the resulting tendency for storms to meander or propagate along outflow boundaries. With the high water content of the atmosphere and the light steering flow, the potential for locally heavy rain will be high today. Unfortunately, heavy rain on a burn scar is definitely cause for concern. The new burn scars across southern Colorado will be at increased risk for flash flooding today. This particularly applies to the newest scars in the area, like the Spring and Chateau scars, but also the older ones, like the Junkins and Hayden Pass scars. If one of these scars takes a direct hit, dangerous flash flooding could occur. The Spring Fire scar is of particular concern due to the size of the scar and the amount of steep terrain it encompasses. The Chateau scar will be at risk, too, but due to it's smaller size and collection area, it is probably less likely to take a direct hit. The Flash Flood Watch will continue for the southern mountains, including the Spring Fire scar today. Flash flooding will also be possible on the Chateau scar but due to the lower threat, no Flash Flood Watch will be issued for that area at this time. Heavy rain showers could fall elsewhere across southern Colorado today. While this could result in local flooding of streets and low lying areas, it is generally not expected to result in more serious flash flooding. .LONG TERM...(Friday through Wednesday) Issued at 443 AM MDT Thu Jul 12 2018 Friday and Friday Night... Diurnal mountain thunderstorms fueled by monsoonal moisture will develop during the early afternoon hours and last through the overnight hours. The main concern will be flash flooding over the burn scars. In particular, the Spring, Hayden, and Junkins fire are at highest risk for a flash flood since the main moisture plume will be directed up the slopes of the southern Sangre de Cristo and Wet Mountains. An upper level ridge is parked just west of the four corners region, which will enable a shortwave trough and it's associated cold front to propagate over southeastern Colorado Friday night and Saturday morning. The passing shortwave will initiate nocturnal showers and thunderstorms. Temperatures will remain similar to what the region has been experiencing, 90s over the plains, 80s over the San Luis Valley, 70s in Lake County, and 40s to 60s over near the mountain peaks. With the added moisture in the air, low temperatures will be higher, which is common during the monsoon season. Saturday through Wednesday... On Saturday, the thunderstorms will remain primarily confined over the mountains, with flash flood risks continuing over the burn scars. There won't be a shortwave propagating over the region, which will keep the thunderstorms isolated, at best, over the plains. After Saturday, there is uncertainty of what is to occur, and unfortunately, the uncertainty is quite high. The european model places the ridge further east than the GFS, which results in less precipitation over the plains since the shortwaves eject further north and east. Whereas the GFS has the ridge located further west, which will enable the shortwave to impact southern Colorado, bringing more widespread thunderstorms over the plains. Model discussions via the WPC indicate that the European model is more reliable, but low PoPs have been included to include the uncertainties. That being said, what is certain is daily afternoon thunderstorms over the mountains. The elevated moisture, due to the monsoonal flow, make mountain thunderstorms easy to achieve, either by synoptic scale forcings or thermally induced diurnal flows up the mountains. Daily thunderstorms introduce daily flash flood threats over the burn scars as well. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1114 AM MDT Thu Jul 12 2018 Showers and thunderstorms are expected to develop by early afternoon. All three terminals may see reduced CIGS and VIS due to thunderstorms passing over the region. In addition, strong, erratic winds will accompany thunderstorms with wind gusts to near 40 mph possible. Expect thunderstorm activity to dissipate this evening and shift southeast of the terminals overnight. Another round of showers and thunderstorms will be possible for Friday afternoon across the region. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM MDT this evening for COZ072>075-079- 080-087. && SHORT TERM...LW LONG TERM...SKELLY AVIATION...MOZLEY
Hazardous weather outlook, Jul 12, 11:20 AM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1120 AM MDT Thu Jul 12 2018 COZ058>089-093>099-131730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1120 AM MDT Thu Jul 12 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Increasing monsoon flow will result in more widespread thunderstorms this afternoon and a better chance for locally heavy rainfall. This will increase the risk of flash flooding on area burn scars including the newer Spring and Chateau scars as well as the older Junkins and Hayden Pass scars. Additional storm hazards will include lightning and wind gusts up to around 40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Monsoon moisture continues potential for heavy rainfall and thunderstorms across southern Colorado. Flash flooding risks are possible over the Spring, Chateau, Junkins, and Hayden Pass burn scars. Thunderstorms are not expected to meet severe criteria, but stronger storms could produce lightning and gusts up to 40 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening in and near area burn scars. 88/88
In the hours before
Special weather statement, Jul 12, 12:08 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Pueblo CO 1208 PM MDT THU JUL 12 2018 COZ081-082-084-085-121900- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 1208 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 100 PM MDT... At 1208 PM MDT, trained weather spotters reported a strong thunderstorm near Palmer Lake, or 20 miles northwest of Colorado Springs, moving south at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... Colorado Springs, Woodland Park, Monument, Air Force Academy, Manitou Springs, Palmer Lake, Green Mountain Falls, Pikes Peak, Crystola, Divide, Chipita Park, Cascade and Cimarron Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3881 10470 3881 10516 3913 10514 3913 10490 TIME...MOT...LOC 1808Z 340DEG 20KT 3909 10502 kam
Local storm report, Jul 12, 1:01 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
101 PM MDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HEAVY RAIN 3 W PETERSON AFB 38.83N 104.75W
07/12/2018 M1.60 INCH EL PASO CO AMATEUR RADIO
10 MINUTE RAINFALL DURATION.
&&
RMGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:08 PM MDT | Special Weather Statement | PUB | Teller | 52 min |
| Jul 12, 5:11 PM MDT | Special Weather Statement | PUB | Bent | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.